New Mexico, 2013

Hail and Damaging Winds in New Mexico, September 22, 2013

September 22, 2013 · NWS ABQ · 6 events in 3 counties and zones

A vigorous, fast-moving upper level low pressure system and associated potent surface cold front interacted with abundant moisture still in place over New Mexico to produce strong to severe thunderstorms and heavy rainfall. Several lines of thunderstorms quickly moved east across the area dumping more rainfall and adding to a record September for many areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A vigorous, fast-moving upper level low pressure system and associated potent surface cold front interacted with abundant moisture still in place over New Mexico to produce strong to severe thunderstorms and heavy rainfall. Several lines of thunderstorms quickly moved east across the area dumping more rainfall and adding to a record September for many areas. Several reports of large hail were received. Severe winds were reported around Los Lunas and within the east mountain communities east of Albuquerque.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 22, 2:31 PM MST, 36 minutes earlier.

Area forecast discussion, Sep 22, 2:31 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 PM MDT SUN SEP 22 2013

.DISCUSSION...
SEVERE TSTM WATCH 533 REMAINS IN EFFECT THROUGH 8 PM MDT FOR
ROUGHLY THE CENTRAL MTN CHAIN ON WEST ACROSS OUR FCST AREA. WHILE
A COUPLE WARNINGS HAVE RESULTED SO FAR...MORE ARE EXPECTED THROUGH
THE WATCH PERIOD IF NOT SLIGHTLY BEYOND. FAST MOVING AND INTENSE
UPPER LVL LOW CURRENTLY IN FAR SW UT WILL ROAR INTO S CO THIS EVE
AND ITS ATTENDANT TROUGH AXIS TO THE SOUTH SHOULD CONTINUE
PROVIDING PLENTY OF DYNAMIC LIFT AND INSTABILITY TO THE ATMOSPHERE
TO KEEP SOME PRETTY VIGOROUS CONVECTION GOING WELL INTO THE EVE.
AT LEAST TWO LINES OF STORMS ARE IN THE MIX FOR THE NORTH HALF TO
TWO THIRDS OF THE STATE...BUT RAIN AMTS WILL TAIL OFF PRETTY GOOD
IT LOOKS LIKE FROM NW TO SE ACROSS THE FCST AREA. FAST MOVEMENT OF
STORMS AND SOME VERY RECENT DRYING MANY MORE AREAS THAN NOT
PRECLUDED ISSUANCE OF ANY FLASH FLOOD WATCH AT THIS TIME...BUT MAY
SEE A FEW CELLS TRAIN A LITTLE WHILE WHERE PORTIONS OF LINES ARE
ORIENTED MORE NE TO SW. THUNDERSTORMS ARE LOOKING FAIRLY LIKELY IN
THE ABQ METRO AREA THIS EVENING BETWEEN 430 AND 830 PM...THOUGH
QPF MOST LIKELY IN THE ONE OR TWO TENTH TO FOUR TENTHS OF AN INCH
RANGE. FARTHER TO N AND NW SEVERAL WAVES OF STORMS WILL LIKELY DROP
FOUR TENTHS TO EIGHT TENTHS OF AN INCH...EVEN SMALL LOCALIZED AMTS
PERHAPS A BIT MORE. UPPER LOW AND TROUGH SEEM JUST A LITTLE BIT
WARMER THAN EARLIER THOUGHT AND SO HAVE DROPPED SIGNIFICANT SNOW
MENTION FOR AT LEAST FIRST PART OF THE EVE...BUT SNOW ACCUM LVLS
COULD STILL DROP TO BETWEEN 10000 AND 11000 LATE EVE AND
OVERNIGHT...JUST AFTER THE MAIN PCPN SURGE COMES THROUGH. STILL
SOME FAIRLY MODEST ACCUMULATION POSSIBLE ACROSS THE HIGHER PEAKS
OF THE TUSAS AND SANGRE DE CRISTO MOUNTAINS.

WINDS OUTSIDE OF STORMS STILL TO REMAIN A CONCERN WITH THIS
SYSTEM AS MODELS STILL INDICATING 40 TO 50KTS AT 700MB ACROSS THE
NW EARLY THIS EVE AHEAD OF THE UPPER LOW. WILL KEEP THE SMALL WIND
ADVISORY FOR THE CHUSKA MOUNTAINS AND WEST CENTRAL PLATEAU GOING
THROUGH CURRENT EXPIRATION TIME OF 7 PM THIS EVE. FOCUS FOR
LOCALLY WINDY CONDITIONS WILL SHIFT TO THE NORTHEAST HIGHLANDS
AND PLAINS OVERNIGHT AS THE UPPER LOW CONTINUES EASTWARD.

VERY DRY AIR WILL FOLLOW THE UPPER LOW LATE TONIGHT THROUGH
MONDAY AS A BROAD RIDGE BUILDS OVER THE REGION. SFC WINDS WILL
TREND DOWN SIGNIFICANTLY MON AS WINDS ALOFT...INSTABILITY AND
PRESSURE GRANDIENT DECREASE...BUT WILL REMAIN BREEZY FOR MUCH OF
THE DAY ACROSS THE NORTHWEST HIGHLANDS...EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN AND CENTRAL HIGHLANDS. FREEZING TEMPS ARE
FORECAST MON NIGHT AT SEVERAL NORTHERN MOUNTAIN LOCATIONS WITH NEAR
IDEAL RADIATIONAL COOLING SRTUP. DRY CONDITIONS WILL PERSIST
THROUGH WEDNESDAY WITH TEMPERATURES TRENDING BACK ABOVE NORMAL.
STILL SPYING A POTENT BUT DRIER...SLOWER MOVING AND SOMEWHAT
BROADER UPPER LEVEL TROUGH FORECAST TO DROP INTO THE GREAT BASIN
ON WED. BREEZY TO WINDY CONDITIONS TO REMAIN IN FORECAST FOR AREAS
PREVIOUSLY INDICATED. JUST MODERATE CONFIDENCE WITH PRECIP FORECAST
FOR THU/FRI WITH BOTH MODELS FAIRLY DRY BUT THE POTENTIAL TO PULL
MOISTURE NORTHWARD ACROSS OUR AREA.

43

&&

.FIRE WEATHER...
A POTENT COLD FRONT WILL SLICE EAST ACROSS THE REGION TODAY SHIFTING
BREEZY TO WINDY SOUTHERLY WINDS TO THE WEST AND NORTHWEST TONIGHT.
SCATTERED TO NUMEROUS STORMS AHEAD OF THIS COLD FRONT OVER WESTERN
NM WILL ORGANIZE INTO A SQUALL LINE FROM WEST TO EAST INTO THE RIO
GRANDE VALLEY FOR LATE DAY INTO THIS EVENING. A LARGE AREA OF LIGHT
TO MODERATE RAIN IS EXPECTED TO DEVELOP OVER THE NORTHERN MTS BEHIND
THIS SQUALL LINE AND PERSIST THROUGH ABOUT MIDNIGHT. PRECIP AMOUNTS
ON THE ORDER OF 0.25-0.50 INCHES ARE EXPECTED FOR MUCH OF THE HIGH
TERRAIN ACROSS THE NORTH THUS SATURATED SOIL CONDITIONS WILL PERSIST.

MONDAY AND TUESDAY WILL BE CONSIDERABLY DRIER WITH COOLER TEMPS. DRY
NORTHWEST FLOW ON MONDAY WILL FORCE MIN RH VALUES INTO THE 15-20 PCT
RANGE WITH GOOD TO EXCELLENT VENT RATES. A RIDGE WILL BUILD IN FOR
TUESDAY DIMINISHING WINDS CONSIDERABLY AS WELL WITH STELLAR WEATHER.
VENT RATES WILL TUMBLE INTO THE POOR/FAIR CATEGORY UNDER THE RIDGE.
MAX RH RECOVERIES WILL BE VERY GOOD TO EXCELLENT WITH EVEN SOME LOW
CLOUDS OR FOG POSSIBLE TUESDAY MORNING. OVERNIGHT TEMPS WILL BE THE
COOLEST SO FAR THIS SEASON WITH VERY DRY AIR AND CLEAR SKIES. EXPECT
FREEZING TEMPS TO IMPACT ALL NORTHERN AND WESTERN VALLEYS.

WEDNESDAY WILL BE A TRANSITION DAY WITH RIDGE TOP WINDS INCREASING
ALL AREAS. TEMPS WILL BEGIN TO MODIFY BACK TOWARD NORMAL. THURSDAY
AND FRIDAY WILL THEN BE BREEZY TO WINDY ALL AREAS AS A LARGE SCALE
DEEP UPPER TROUGH CARVES OUT INTO THE WESTERN U.S. CRITICAL FIRE
WEATHER CRITERIA WILL BE MET OVER A FEW AREAS AT THIS TIME...BUT
SOIL MOISTURE CONDITIONS ARE WAY TOO WET TO SUPPORT THREAT. FOR NOW
IT WILL SERVE TO DRY THINGS OUT SOMEWHAT.

EXTENDED MODELS STILL ADVERTISING A LARGE UPPER RIDGE TO DEVELOP
OVER ARIZONA AND NEW MEXICO WITH VERY NICE WEATHER CONDITIONS FOR
SEVERAL DAYS. THIS WILL PROVIDE LIGHT WINDS...CLEAR SKIES...PATCHY
OVERNIGHT FOG...FREEZING TEMPS FOR NORTHERN AND WESTERN VALLEYS...
AND POOR TO FAIR VENT RATES THROUGH AT LEAST NEXT WEEKEND.

GUYER

&&

.AVIATION...
18Z TAF CYCLE
SEVERE THUNDERSTORM WATCH 533 IS IN EFFECT FOR MUCH OF THE REGION
AS A POTENT COLD FRONT SLICES EAST THROUGH THE AREA TODAY. STORMS
WILL DEVELOP FROM WEST TO EAST ACROSS WESTERN NM THIS AFTERNOON
THEN SHIFT QUICKLY EAST AND BECOME A SQUALL LINE FEATURE OVER
CENTRAL NM LATE THIS AFTERNOON AND EVENING. THIS SQUALL LINE WILL
TAPER OFF INTO A THIN BAND OF SHOWERS OVER THE EASTERN PLAINS LATE
TONIGHT...WHILE A LARGE AREA OF RAIN DEVELOPS IN ITS WAKE OVER THE
NORTHERN HIGH TERRAIN FOR THIS EVENING. STRONG SOUTHERLY WINDS
AHEAD OF THE FRONT WILL PEAK TO NEAR 35 KTS IN MANY AREAS BEFORE
SHIFTING DRAMATICALLY TO THE WEST AS STORMS PASS. MUCH DRIER AIR
WILL SURGE INTO THE AREA MONDAY CLEARING THE REGION OF AVIATION
HAZARDS FOR SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  44  70  41  79 /  40   0   0   0
DULCE...........................  38  66  35  73 /  70   5   0   0
CUBA............................  40  69  38  75 /  60   5   0   0
GALLUP..........................  38  69  32  76 /  10   0   0   0
EL MORRO........................  37  67  31  73 /  20   0   0   0
GRANTS..........................  40  70  33  75 /  30   0   0   0
QUEMADO.........................  42  71  35  77 /  10   0   0   0
GLENWOOD........................  47  78  46  80 /  10   0   0   0
CHAMA...........................  34  61  32  68 /  80   5   0   0
LOS ALAMOS......................  44  69  43  73 /  60   5   0   0
PECOS...........................  43  67  42  72 /  70   5   0   0
CERRO/QUESTA....................  39  67  35  72 /  70   5   0   0
RED RIVER.......................  33  59  32  64 /  80  10   0   0
ANGEL FIRE......................  32  61  29  69 /  70  10   0   0
TAOS............................  39  67  34  73 /  70   5   0   0
MORA............................  41  67  40  72 /  60   5   0   0
ESPANOLA........................  43  72  42  77 /  60   5   0   0
SANTA FE........................  45  69  45  73 /  60   5   0   0
SANTA FE AIRPORT................  45  71  43  76 /  60   5   0   0
ALBUQUERQUE FOOTHILLS...........  50  73  48  77 /  50   0   0   0
ALBUQUERQUE HEIGHTS.............  51  75  50  79 /  40   0   0   0
ALBUQUERQUE VALLEY..............  49  76  46  80 /  40   0   0   0
ALBUQUERQUE WEST MESA...........  50  76  48  80 /  50   0   0   0
LOS LUNAS.......................  50  76  47  80 /  40   0   0   0
RIO RANCHO......................  49  76  48  79 /  50   0   0   0
SOCORRO.........................  54  79  49  82 /  30   0   0   0
SANDIA PARK/CEDAR CREST.........  46  70  43  76 /  60   5   0   0
TIJERAS.........................  47  71  44  76 /  60   0   0   0
MORIARTY/ESTANCIA...............  44  71  40  74 /  60   0   0   0
CLINES CORNERS..................  46  69  42  74 /  50   5   0   0
GRAN QUIVIRA....................  48  70  43  76 /  30   0   0   0
CARRIZOZO.......................  53  74  48  79 /  30   0   0   0
RUIDOSO.........................  51  69  49  72 /  30   0   0   0
CAPULIN.........................  46  70  40  75 /  30   5   0   0
RATON...........................  44  74  39  78 /  40   5   0   0
SPRINGER........................  45  75  42  79 /  40   5   0   0
LAS VEGAS.......................  46  72  40  74 /  50   5   0   0
CLAYTON.........................  52  77  48  79 /  10   5   0   0
ROY.............................  49  75  45  76 /  30   5   0   0
CONCHAS.........................  54  80  48  81 /  20   5   0   0
SANTA ROSA......................  53  78  47  80 /  30   5   0   0
TUCUMCARI.......................  55  82  49  84 /  10   5   0   0
CLOVIS..........................  55  81  51  82 /   5   5   0   0
PORTALES........................  55  84  52  83 /   5   5   0   0
FORT SUMNER.....................  57  83  51  83 /  10   0   0   0
ROSWELL.........................  60  87  52  86 /   5   0   0   0
PICACHO.........................  56  80  48  80 /  10   0   0   0
ELK.............................  55  76  49  76 /  20   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ502-505.

&&

43
Hazardous weather outlook, Sep 22, 4:15 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
515 AM MDT SUN SEP 22 2013

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
515 AM MDT SUN SEP 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE LIKELY AND SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS MUCH OF NORTHWEST NEW MEXICO TODAY. HAIL WILL BE
THE PRIMARY THREAT...BUT STRONG WIND GUSTS ARE POSSIBLE AS WELL.
ALTHOUGH LARGE HAIL CAN NOT BE RULED OUT...ACCUMULATING SMALL
HAIL IS MORE LIKELY. THE FOCUS FOR STORMS WILL SHIFT EAST INTO
THE RIO GRANDE VALLEY BETWEEN TAOS...SANTA FE AND ALBUQUERQUE
BETWEEN 5 AND 9 PM MDT.

WINDY TO VERY WINDY CONDITIONS ARE FORECAST THIS AFTERNOON ACROSS
MUCH OF NORTHWEST NEW MEXICO AND A WIND ADVISORY IS IN EFFECT FOR
THE CHUSKA MOUNTAINS AND WEST CENTRAL PLATEAU FROM 1 TO 7 PM MDT.

SOME ACCUMULATING SNOW IS LIKELY ACROSS THE HIGHER PEAKS OF THE
JEMEZ...TUSAS AND SANGRE DE CRISTO MOUNTAINS TONIGHT. NO IMPACTS
FROM SNOW ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR MUCH OF NORTHWEST NEW
MEXICO DUE TO THE POTENTIAL FOR HAIL PRODUCING THUNDERSTORMS.

11

In the hours before

Special weather statement, Sep 22, 12:25 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
125 PM MDT SUN SEP 22 2013

NMZ504-506-507-222015-
NORTHWEST HIGHLANDS-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
125 PM MDT SUN SEP 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY...EXTREME
SOUTHEASTERN SAN JUAN...WESTERN RIO ARRIBA AND NORTHWESTERN SANDOVAL
COUNTIES THROUGH 215 PM MDT...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
PUEBLO PINTADO TO 20 MILES SOUTHWEST OF TORREON NAVAJO MISSION...AND
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...OJO ENCINO...COUNSELOR AND
TORREON NAVAJO MISSION.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHWESTERN NEW MEXICO.

&&

LAT...LON 3639 10722 3567 10688 3544 10745 3611 10767
TIME...MOT...LOC 1925Z 234DEG 31KT 3614 10759 3562 10735

SHY
Special weather statement, Sep 22, 1:35 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT SUN SEP 22 2013

NMZ501-503-222100-
FAR NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-
235 PM MDT SUN SEP 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN AND EXTREME
NORTHWESTERN RIO ARRIBA COUNTIES THROUGH 300 PM MDT...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF TURLEY...OR ABOUT 7 MILES
NORTHEAST OF BLOOMFIELD...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...NAVAJO DAM...TURLEY...
ARCHULETA AND NAVAJO LAKE STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHWESTERN NEW MEXICO.

&&

LAT...LON 3701 10765 3686 10746 3670 10786 3676 10794
      3702 10776
TIME...MOT...LOC 2035Z 226DEG 31KT 3679 10783

SHY
Special weather statement, Sep 22, 2:00 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN SEP 22 2013

NMZ501-503-504-506-507-510-222145-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-SAN
JUAN MOUNTAINS-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
300 PM MDT SUN SEP 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCKINLEY...SOUTHEASTERN
SAN JUAN...NORTHEASTERN CIBOLA...WESTERN RIO ARRIBA AND WESTERN
SANDOVAL COUNTIES THROUGH 345 PM MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF BLANCO TRADING POST TO 6 MILES EAST OF PREWITT...AND MOVING EAST
AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...PUEBLO PINTADO...SAN
MATEO...COUNSELOR...OJO ENCINO...CEBOLLETA...CEBOLLETITA...TORREON
NAVAJO MISSION...LINDRITH...MARQUEZ...HERON LAKE STATE PARK...
ENCINAL...BIBO...PAGUATE AND SEBOYETA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHWESTERN NEW MEXICO.

&&

LAT...LON 3677 10688 3504 10725 3523 10801 3655 10778
TIME...MOT...LOC 2100Z 258DEG 33KT 3650 10764 3535 10788

SHY
Special weather statement, Sep 22, 2:47 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
347 PM MDT SUN SEP 22 2013

NMZ501-503-222215-
FAR NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-
347 PM MDT SUN SEP 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN JUAN COUNTY THROUGH
415 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHIPROCK...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
SAN JUAN COUNTY INCLUDING HIGHWAY 491.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHWESTERN NEW MEXICO.

&&

LAT...LON 3685 10816 3669 10861 3682 10877 3701 10862
      3701 10833
TIME...MOT...LOC 2147Z 224DEG 32KT 3682 10861

SHY
Special weather statement, Sep 22, 2:55 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
355 PM MDT SUN SEP 22 2013

NMZ503-504-506-507-510-511-519-222245-
FAR NORTHWEST HIGHLANDS-JEMEZ MOUNTAINS-MIDDLE RIO GRANDE
VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST HIGHLANDS-SAN JUAN
MOUNTAINS-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
355 PM MDT SUN SEP 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCKINLEY...CENTRAL RIO
ARRIBA AND WESTERN SANDOVAL COUNTIES THROUGH 445 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
HERON LAKE STATE PARK TO 17 MILES NORTH OF MARQUEZ...AND MOVING EAST
AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...CUBA...TIERRA AMARILLA...
TORREON NAVAJO MISSION...REGINA...EL VADO LAKE STATE PARK...EL
VADO...GALLINA AND LA JARA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHWESTERN NEW MEXICO.

&&

LAT...LON 3672 10644 3534 10702 3553 10747 3665 10701
TIME...MOT...LOC 2155Z 258DEG 27KT 3660 10689 3556 10735

SHY
Special weather statement, Sep 22, 3:00 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT SUN SEP 22 2013

NMZ504-511-519-222230-
JEMEZ MOUNTAINS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-NORTHWEST HIGHLANDS-
400 PM MDT SUN SEP 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY THROUGH
430 PM MDT...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SAN YSIDRO...OR ABOUT 26
MILES NORTH OF RIO RANCHO...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...CANONES...JEMEZ SPRINGS...
JEMEZ STATE MONUMENT...CANON...PONDEROSA AND VALLECITOS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHWESTERN NEW MEXICO.

&&

LAT...LON 3598 10662 3575 10637 3550 10682 3562 10690
TIME...MOT...LOC 2200Z 226DEG 34KT 3566 10678

SHY

The radar

The Albuquerque radar (KABX), 87 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Sandoval

When
September 22, 3:07 PM MST to 3:12 PM MST
Where
Sandoval County, 13.49 mi SW of Cuba
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.890, -107.130

Hail, Sandoval

When
September 22, 3:30 PM MST to 3:35 PM MST
Where
Sandoval County, 1.31 mi WSW of Cuba
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
36.010, -106.970

Hail covered NM 197 three to six inches deep.

Thunderstorm Wind, Valencia

When
September 22, 4:55 PM MST to 5:00 PM MST
Where
Valencia County, 2.92 mi WSW of Belen
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
34.650, -106.830

Thunderstorm Wind, Valencia

When
September 22, 4:56 PM MST to 5:01 PM MST
Where
Valencia County, Los Lunas
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
34.810, -106.740

Family relative reported transformer blew out and power line down. Wind blew over grill.

Thunderstorm Wind, Valencia

When
September 22, 5:00 PM MST to 5:05 PM MST
Where
Valencia County, Los Lunas
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.810, -106.740

Broken tree limbs up to 4 inches in diameter.

Hail, Bernalillo

When
September 22, 5:35 PM MST to 5:40 PM MST
Where
Bernalillo County, Cedar Crest
Measured
0.75 in hail
Reported by
Public
Coordinates
35.110, -106.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469743, 469744, 469745, 469751, 469749, 469747.